Could black licorice be hazardous to your health?

Could black licorice be hazardous to your health?

EUGENE, Ore. - Too much black licorice this Halloween could come with some unwanted side effects. 

The Food and Drug Administration warns that black licorice contains a sweetener called Glycyrrhizin derived from licorice root that could cause a drop in potassium levels. 

When that happens, some people experience abnormal heart rhythms, high blood pressure - even congestive heart failure. 

"If you’re 40 or older, eating 2 ounces of black licorice a day for at least two weeks could land you in the hospital with an irregular heart rhythm or arrhythmia," the FDA warns.

Potassium levels usually go back to normal when people stop eating the black licorice, the FDA said.

They also suggest that people who take regular medications or dietary supplements consult their healthcare provider before eating licorice. 

Licorice root that is sold as a dietary supplement can be found with the glycyrrhizin removed, resulting in a product known as deglycyrrhizinated licorice, or DGL, the National Institutes for Health says.

If you have a fondness for black licorice, FDA offers this advice:

  • No matter what your age, don’t eat large amounts of black licorice at one time.
     
  • If you have been eating a lot of black licorice and have an irregular heart rhythm or muscle weakness, stop eating it immediately and contact your healthcare provider.
     
  • Black licorice can interact with some medications, herbs and dietary supplements. Consult a health care professional if you have questions about possible interactions with a drug or supplement you take.